I had an interesting discussions in the ED the otherday when I was talking about the importance of administering epi via IM for anaphylaxis. Is there a diminished response to epi if a patients is on a beta-blocker?
Let’s clarify: patients on chronic non-selective beta-blocker therapy may have a blunted effect of epinephrine in anaphylaxis but epinephrine administration may also result in profound hypertension and bradycardia or heart block.
Non-selective beta-blockers will blunt the bronchodilatory effects of epinephrine causing a sort of “resistance” to epinephrine in anaphylaxis. The same will hold true if epi is administered via nebulization or albuterol is given. If a patient is on chronic cardioselective beta-blocker therapy, this is generally not a concern, unless they’re on a high dose since these agents loose selectivity (for metoprololgreater than 100mg/day will do the trick). Alternatively, glucagon (1-5mg IV) can be given since it has sympathomimetic activity through cAMP, not alpha or beta receptor activation.
The mechanisms at play causing a significant blood pressure elevations and bradycardia share similarities. In this case, an unopposed alpha-adrenergic receptor activation causes profound vasoconstriction. Normally, epinephrine activates both alpha 1,2 and beta 1,2. Though the alpha activation leads to vasoconstriction, there is a balance of beta 2 mediated vasodilation. But by blocking this beta 2 activation you’ll have unchecked alpha 1 mediated vasoconstriction. The resulting effects are significant increases in blood pressure and subsequent reflex (vagally mediated) bradycardia. Again, in cases where the patients are on chronic cardioselective beta-blocker therapy, this effect is generally not observed if they’re on normal beta-blocker doses. Here is an interesting case report highlighting the concern.
Non-Selective (beta 1 and beta 2)
Cardioselective (beta 1)
Carvedilol (has additional α-blocking activity)
Labetalol (has additional α-blocking activity)
Sotalol (but really a class III antiarrhythmic)